Michigan, 2012

Hail in Michigan, March 17, 2012

March 17, 2012 · NWS MQT · 1 event in 1 county or zone

A weak upper disturbance moving through an unstable airmass produced hail near Chassell on the morning of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A weak upper disturbance moving through an unstable airmass produced hail near Chassell on the morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 17, 1:36 AM EST, 34 minutes earlier.

Area forecast discussion, Mar 17, 1:36 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
236 AM EDT SAT MAR 17 2012

.UPDATE...
ISSUED AT 1039 PM EDT FRI MAR 16 2012

HAD TO DO A MAJOR UPDATE TO THE ZONES. LATEST LOOK AT NAM MODEL FOR
DEW POINTS TELLS THE STORY. THE POCKET OF DRY AIR ACROSS THE CENTRAL
CWA STAYS PUT THROUGH MUCH OF THE NIGHT AND REFUSES TO BUDGE. THINK
THIS DRY AIR WILL STAY AND TOOK FOG OUT OF THE WEST HALF OF LAKE
SUPERIOR AND OUT OF THE WEST HALF OF THE CWA BECAUSE OF THIS DRY
AIR. UPSLOPE FOG FROM LAKE MICHIGAN IS STILL A POSSIBILITY EAST OF A
LINE FROM IMT TO MQT AND KEPT THAT IN...BUT PUSHED THE TIMING OF IT
BACK. THUNDERSTORM CHANCES STILL LOOK REMOTE. 00Z SOUNDING FROM KGRB
SHOWS A POSSIBILITY OF ELEVATED CONVECTION STILL AND THERE ARE
THUNDERSTORMS FROM ACCAS DOWN NEAR EAU CLAIRE WI. THIS AREA IS
SLOWLY TRYING TO COME NORTH AND WILL HAVE TO BATTLE THE LOWER LEVEL
DRY AIR. THEREFORE...SLIGHT CHANCE POPS STILL WARRANTED WITH
ELEVATED CONVECTION A POSSIBILITY.
&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 445 PM EDT FRI MAR 16 2012

COULD BE INTERESTING THROUGH SATURDAY OR MAYBE JUST FAIRLY BENIGN.
TOUGH TO TELL. AT THE LEAST IT WILL BE QUITE CHANGEABLE WITH RAPID
INCREASE IN LOW-LEVEL MOISTURE EXPECTED. W/SW FLOW ALOFT REMAINS IN
PLACE THROUGH SATURDAY ALLOWING A FEW SMALLER SHORTWAVES TO ROTATE
ACROSS UPR LAKES. LEAD SHORTWAVES ARE OVR SOUTH DAKOTA AND LIFTING
ACROSS IOWA. THE OTHER SHORTWAVE SEEN AT THIS TIME IS OVER WESTERN
NEB.

HARD TO BELIEVE THAT MOISTURE ADVECTION WILL RAMP UP TONIGHT GIVEN
VERY STUBBORN DRY AIRMASS THAT HAS STAYED IN PLACE TODAY AS DWPNTS
LATE THIS AFTN OVR THE CNTRL CWA ARE STILL BLO 20F. MOISTURE IS
ALREADY IN AT IWD THOUGH WITH DWPNTS PUSHING 50F AT THIS HOUR.
EVENTUALLY THE WARM AND MOIST AIRMASS WILL OVERSPREAD ALL CWA.
ALREADY SEEING SWATH OF STRATUS/FOG OVR LK MICHIGAN AND EXPECT THIS
TO LIFT INTO THE CWA BY LATER EVENING AS WINDS BECOME MORE SOUTHERLY
WITH ARRIVAL OF WARM FRONT. COULD SEE DENSE FOG OVERNIGHT OVER THE
CENTRL CWA AS WARM MOIST AIR UPSLOPES FM IMT TO SAW ON SOUTHERLY
WINDS. BACK TO THOSE WEAK SHORTWAVES. AS THE LEAD WAVES COME ACROSS
TONIGHT...WARM FRONT WILL BE IN THE VCNTY. THETA-E ADVECTION RAMPS
UP AT H85 AS WARM AIR ADVECTION COMMENCES. BECOMING MORE UNSTABLE
WITH H7-H5 LAPSE RATES AOA 7.5C/KM. MODELS HAVE BEEN OFF AND ON AS
FAR AS CONVECTION POTENTIAL BUT THINK WITH THE INCREASING MOISTURE
ADVECTION/INSTABILITY AND THE SHORTWAVES MOVING THROUGH A SLIGHT
CHANCE OF SHRA/TSRA IS JUSTIFIED. ELEVATED CAPES AOA 1000J/KG OVR
LK SUPERIOR AND BULK SHEAR AOA 20 KTS INDICATE STRONGER STORMS IN
THE NORTH /IF THEY FORM AT ALL/ COULD HAVE POTENTIAL TO PRODUCE SOME
HAIL. CERTAINLY A CONDITIONAL PROBABILITY SITUATION. SPC DAY 1
OUTLOOK HAS AREA IN GENERAL THUNDER AND THAT SEEMS VERY REASONABLE.

ON INTO SATURDAY...EXPECT THE LOW CLOUDS AND FOG TO HANG AROUND IN
THE MORNING BUT THEN WITH BLYR WINDS BACKING MORE SOUTHWEST...AND
INCREASING MIXING THIS SHOULD DISSIPATE BY MIDDAY. MIXING TO H9
WOULD SUPPORT MAX TEMPS WELL INTO THE 70S. HIGHER MIXING WOULD ALLOW
MAXES TO PUSH INTO THE LOWER 80S. THERE HAVE ONLY BEEN A COUPLE DAYS
IN THE RECORDS THAT INDICATE TEMPS SO WARM. ONE TIME WAS MARCH 27-28
OF 1946...AND FOR WHAT IT IS WORTH THE SFC PRESSURE PATTERN THEN
LOOKS VERY SIMILAR TO WHAT IS EXPECTED ON SATURDAY. ALONG WITH THE
WARMTH WILL BE THE INCREASED MOISTURE AS DWPNTS WILL BE MAINLY IN
THE 50S. MODIFIED SOUNDING IN THE EARLY AFTN IN THE SOUTH CENTRAL
CWA AND ACTUALLY CAME UP WITH SFC BASED CAPES AOA 1500 J/KG WITH
LITTLE CINH. SFC BOUNDARY IS NOT EVIDENT ON SATURDAY...BUT THAT
OTHER SHORTWAVE OVR NEB WILL BE ARRIVING OVR SCNTRL CWA DURING LATE
AFTN/PEAK HEATING. DESPITE MOST GUIDANCE KEEPING IT DRY...THOUGHT IS
WAS WORTH HAVING SLIGHT CHANCES IN FCST ALONG AND AHEAD OF THAT WAVE
OVR ROUGHLY THE EAST HALF OF CWA. DEEP LAYER SHEAR IS WEAKER ON
SATURDAY SO ANY STORMS SHOULD REMAIN UNORGANIZED.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 445 PM EDT FRI MAR 16 2012

SATURDAY NIGHT INTO SUNDAY...UNSEASONABLY WARM CONDITIONS ACROSS THE AREA
WITH LOW LEVEL MOISTURE IN PLACE ALONG WITH RELATIVELY STEEP MID
LEVEL LAPSE RATES FROM 7C-8C/KM  WILL SUPPORT ENOUGH INSTABILITY FOR
SLIGHT TSRA POTENTIAL OVER THE AREA. HOWEVER...ANY SHORTWAVES IN
LIFTING INTO THE NRN GREAT LAKES ARE EXPECTED TO BE WEAK WHILE THE
GREATEST ISENTROPIC LIFT NEAR THE NOSE OF THE LOW LEVEL JET 850 MB
WARM FRONT REMAINS NORTH OF THE CWA...PER NAM/GFS/ECMWF. WITH HIGHER
DEWPOINTS INTO THE REGION...SOME FOG WILL DEVELOPMENT...ESPECIALLY
OFF OF LAKE MICHIGAN AND AREAS WITH UPSLOPE SRLY FLOW.

EXPECT THE MID/UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE WRN
LAKES AS STRONG SRLY FLOW WAA PUSHES 850 MB TEMPS INTO THE 12C TO 14C
RANGE. SO...WITH SUNSHINE AND DECENT MIXING TEMPS SHOULD AGAIN CLIMB
INTO THE LOWER 70S ACROSS THE W HALF OF UPPER MI. TEMPS WILL REMAIN
SUBSTANTIALLY LOWER DOWNWIND OF LAKE MICHIGAN WHERE READINGS WILL
STRUGGLE TO AROUND 50.

SUNDAY NIGHT THROUGH MONDAY....WITH THE HIGH AMPLITUDE PATTERN
OVER THE CONUS...THE WRN TROUGH AND FRONTAL BOUNDARY OVER THE PLAINS
WILL ONLY MAKE GRADUAL PROGRESS TO THE EAST...KEEPING VERY MILD
CONDITIONS ACROSS THE WRN LAKES WITH THE PCPN REMAINING TO THE WEST
OF THE AREA.

TUESDAY THROUGH FRIDAY...
MODELS CONTINUE TO SUGGEST THAT THE MID LEVEL TROUGH AND ASSOCIATED
FRONTAL BOUNDARY WILL MAKE ENOUGH PROGRESS TO THE EAST TO BRING PCPN
INTO UPPER MI...ESPECIALLY FROM TUE NIGHT INTO WED. UNCERTAINTY
REMAINS WITH THE POTENTIAL CUTOFF LOW DEVELOPMENT AND MOVEMENT
TOWARD THU GIVEN DIFFERENCES BTWN THE ECMWF/GFS AND INCREASING ENS
SPREAD. THE AIRMASS WILL ALSO REMAIN UNSTABLE ENOUGH TO INCLUDE
SLIGHT CHANCE FOR TSRA INTO THU. SLIGHTLY COOLER AIR WILL MOVE IN
WHILE THICK CLOUDS AND PCPN ALSO KEEP MAX READINGS LOWER.
NEVERTHELESS...TEMPS WILL REMAIN WELL ABOVE SEASONAL NORMALS WITH
HIGHS IN THE 50S AND LOWS IN THE 40S THU INTO FRI.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 231 AM EDT SAT MAR 17 2012

VFR CONDITIONS EXPECTED THROUGH THE PERIOD AT ALL SITES EXCEPT SAW.
LLWS WILL ALSO BE PRESENT AT ALL SITES OVERNIGHT AND ALSO FOR FRI
NIGHT. WINDS WILL GET GUSTY AT IWD AND SAW WITH MIXING ON SATURDAY.
CMX WITH A SOUTH WIND DOES NOT GET AS GUSTY. CONFIDENCE IS FAIRLY
HIGH THAT ADVECTION OF MORE ABUNDANT LOW-LEVEL MOISTURE INTO THE
AREA WILL LEAD TO AREAS OF LOW CLOUDS AND FOG AT KSAW LATE TONIGHT
WITH UPSLOPE SE FLOW. AIRFIELD LANDING MINIMUMS COULD BE APPROACHED
AT KSAW. THERE IS ALSO A SLIM RISK OF ISOLD SHRA/TSRA AT ALL THREE
SITES OVERNIGHT AND ALSO FOR SATURDAY AT SAW AND CMX. CHANCE IS JUST
TOO LOW AT THIS POINT TO EVEN MENTION A CB IN THE CLOUD GROUP. FOG
SEEMS TO BE GOOD PROBABILITY AT KSAW SAT EVENING AS WELL WITH HIGH
DEWPOINTS MOVING ACROSS LAKE MICHIGAN/S COLD WATERS. SOUTH WINDS SAT
NIGHT WILL ADVECT IN LAKE MICHIGAN LOW LEVEL MOISTURE AND UPSLOPE
FLOW INTO KSAW FORMING FOG QUICKLY AS VIS SHOULD GO DOWN TO IFR AND
PERHAPS VLIFR.

&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 445 PM EDT FRI MAR 16 2012
EXPECT WINDS LESS THAN 25 KTS INTO NEXT WEEK AS HIGH PRESSURE
DOMINATES OVER THE UPR GREAT LAKES REGION. VARIABLE WINDS INITIALLY
WILL GIVE WAY TO MORE OF A S/SE WIND THIS WEEKEND AND INTO NEXT
WEEK. UNSEASONABLY WARM AIR OVER THE UPPER GREAT LAKES WILL ALSO
RESULT IN PERSISTENT MARINE LAYER/STRONG STABILITY OVER THE LAKE. AT
SOME POINT...FOG MAY BECOME AN ISSUE...ESPECIALLY IF SOME RAINFALL
OCCURS OVER THE LAKE. RIGHT NOW...IT APPEARS DRY WEATHER SHOULD BE
THE RULE...KEEPING FOG POTENTIAL LIMITED.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
  DENSE FOG ADVISORY UNTIL NOON EDT TODAY FOR LMZ221-248-250.

&&

UPDATE...07
SHORT TERM...JLA
LONG TERM...JLB
AVIATION...07
MARINE...VOSS
Hazardous weather outlook, Mar 16, 5:23 PM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
623 PM EDT FRI MAR 16 2012

MIZ001>007-009>014-084-085-171200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
623 PM EDT FRI MAR 16 2012 /523 PM CDT FRI MAR 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE STORMS
COULD CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSEASONABLY WARM WEATHER THROUGH THIS WEEKEND WILL LEAD TO CONTINUING
RUNOFF INTO RIVERS AND STREAMS. SOME RIVERS MAY APPROACH BANKFULL
THROUGH THE PERIOD. SEE THE LATEST HYDROLOGIC OUTLOOK FOR COMPLETE
DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE KEWEENAW PENINSULA
AND EAST OF A LINE FROM IRON RIVER TO BIG BAY SATURDAY AND SATURDAY
NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE WESTERN U.P.
MONDAY NIGHT AND ACROSS THE WEST HALF OF THE U.P. TUESDAY AND ACROSS
WESTERN AND CENTRAL UPPER MICHIGAN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING AND ICE JAMS WOULD BE GREATLY APPRECIATED ALONG
WITH REPORTS OF HEARING ANY THUNDER.

LSZ162-240>251-263>267-171200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
623 PM EDT FRI MAR 16 2012 /523 PM CDT FRI MAR 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE STORMS
COULD CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY AND
AGAIN MONDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-171200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
623 PM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

WIDESPREAD DENSE FOG WILL CONTINUE TONIGHT. SEE THE LATEST MARINE
WEATHER PRODUCT FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD DENSE FOG WILL CONTINUE SATURDAY MORNING. SEE THE LATEST
MARINE WEATHER PRODUCT FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY THROUGH SATURDAY
NIGHT AND AGAIN TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

In the hours before

Special weather statement, Mar 17, 1:54 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
254 AM EDT SAT MAR 17 2012

MIZ003-004-084-170800-
BARAGA-HOUGHTON-SOUTHERN HOUGHTON-
254 AM EDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ALERT FOR BARAGA AND HOUGHTON COUNTIES UNTIL
400 AM EDT...

AT 251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF NISULA...OR 10 MILES
NORTHWEST OF BARAGA.  THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PELKIE...
  TAPIOLA...
  KEWEENAW BAY...
  ARNHEIM...
  CHASSELL...
  JACOBSVILLE...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SRF

The radar

The Marquette radar (KMQT), 86 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Houghton

When
March 17, 2:10 AM EST to 2:12 AM EST
Where
Houghton County, 2.51 mi NW of Jacobsville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.010, -88.430

The observer near Chassell reported mainly pea-sized hailstones to a depth of one-half inch. Some of the stones were dime-sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371806.